Virginia, 2001

High Wind in Virginia, April 16, 2001

April 16, 2001 · NWS RNK · 1 event in 1 county or zone

High winds during the morning of the 16th downed a tree onto a house and car near Willis Store.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the morning of the 16th downed a tree onto a house and car near Willis Store.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 16, 2:24 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 2:24 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
324 AM EDT MON APR 16 2001

IN BETWEEN FRONTS THIS MORNING...WITH RETURN-TO-WINTER COLD FRONT
PUSHING THROUGH INDIANA AND SCHEDULED FOR ARRIVAL MONDAY EVE IN FAR
WEST COUNTIES. WATCHING MOISTURE DEEPEN ACROSS WV THIS MORNING WITH
SOME VERY LGT RAIN SHWRS FROM EKN NORTHWARD...AND BELIEVE WITH
STRONG UPSLOPE THIS COULD SQUEEZE OUT A SPRINKLE OR TWO DURING THE
EARLY DAYLIGHT HOURS.  MDL SOUNDINGS SHOW WARM LAYER AROUND 700 MB
WHICH WILL MAKE IT DIFFICULT FOR MANY SHOWERS TO FORM AHEAD OF FRONT
LATE THIS AFTERNOON AND EVENING...BUT WILL KEEP SMALL CHC POP UP FOR
WESTERN SECTIONS...THEN BREAK IN ACTIVITY UNTIL COLDER AIR ALOFT
ARRIVES TOWARD MORNING. BY THIS TIME PRECIP WILL CERTAINLY BE SNOW
SHOWERS...SPILLING OUT EAST OF BLUE RDG PERHAPS BY EARLY TUESADY MORNING.
WINDS WILL GET ANOTHER KICK JUST BEHIND FRONT BUT BELIEVE ANY MIXING
WILL BE MINIMAL AND WILL KEEP BELOW WIND ADV CRITERIA TODAY THROUGH
TUESDAY.

COLDEST AIR ALOFT ARRIVES TUES WITH DEEPEST WRAP AROUND MOISTURE IN
GOOD NW FLOW.  WILL KEEP LIKELY POP UP AND WILL HAVE TO WATCH FOR
LIGHT ACCUMULATIONS ALONG WESTERN SLOPES...BUT AT THIS POINT WILL
KEEP IT LESS THAN AN INCH. GROUND IS SO WARM BUT GRASSY SURFACES
WILL HAVE CHANCE TO GET COLD ENOUGH...PROBABLY MAINLY TUES NIGHT WITH
LOWS GETTING CLOSE TO RECORDS IN THE MID 20S FAR WEST.

KEEP IN MOIST NW FLOW THROUGH WED BUT MOISTURE GETS ALMOST TOO
SHALLOW FOR SNOW SHOWERS...DRIZZLE POSSIBLE THOUGH. WILL KEEP A
SMALL CHC POP IN THE WEST FOR NOW. QUICK WARM UP BY FRI AND SAT AND
WILL INTRODUCE CHC SHOWERS BY SAT SINCE ECMWF APPEARS FASTER WITH
S/WV RIDING BY TO NORTH AND RETURN OF GULF MEX MOISTURE.

FCSTID = 2
ROA   64  39  47  32 /  10  30  30  20
LYH   65  37  48  29 /  10  30  30  20
DAN   69  42  52  34 /   5  10  20  10
BLF   53  28  33  24 /  30  40  60  50
LWB   50  27  32  23 /  30  40  60  50
BCB   58  32  37  27 /  30  30  50  40
TNB   58  31  36  27 /  30  30  50  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 16, 4:50 AM EST, 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-162000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 AM EDT MON APR 16 2001

...MUCH COLDER WEATHER FOR TUESDAY THROUGH THURSDAY...

A VERY STRONG COLD FRONT WILL CROSS THE AREA MONDAY NIGHT AND EARLY
TUESDAY MORNING. STRONG NORTHWEST WINDS WILL USHER IN A SHARP CHANGE
TO UNSEASONABLY COLD WEATHER TO ALL OF THE REGION...BUT MOST
NOTICEABLY IN THE MOUNTAINS. DURING THE DAY TUESDAY TEMPERATURES
WILL REMAIN IN THE 30S IN THE MOUNTAINS...AND RANGE AS HIGH AS THE
LOWER 50S IN PARTS OF THE PIEDMONT. A SECOND SURGE OF EVEN COLDER
AIR WILL ARRIVE EARLY WEDNESDAY. TEMPERATURES WILL REACH WELL INTO
THE 20S IN THE MOUNTAINS WEDNESDAY MORNING AND AGAIN THURSDAY
MORNING...AND WILL LIKELY REACH NEAR OR BELOW THE FREEZING MARK IN
MOST PIEDMONT LOCATIONS ON BOTH MORNINGS AS WELL. GUSTY NORTHWEST
WINDS RANGING FROM 15 TO 30 MPH WILL ADD SOME ADDITIONAL BITE TO THE
COLD...WITH WIND CHILLS REACHING INTO THE SINGLE DIGITS BY TUESDAY
NIGHT.

WITH THE UNSEASONABLY WARM WEATHER OF THE LAST WEEK...VEGETATION HAS
PROGRESSED WELL AHEAD OF SCHEDULE. THIS CHANGE TO MUCH COLDER
WEATHER WILL POSE A THREAT TO TENDER VEGETATION. FREEZE WARNINGS MAY
NEED TO BE POSTED FOR PARTS OF THE PIEDMONT AND FOOTHILLS FOR
TUESDAY NIGHT.

IN ADDITION TO THE COLD...SNOW SHOWERS WILL OCCUR IN THE MOUNTAINS
FROM LATE TONIMGHT THROUGH WEDNESDAY NIGHT. SOME LIGHT ACCUMULATION
IS POSSIBLE...ESPECIALLY IN THE HIGHER ELEVATIONS AND ALONG WEST
FACING SLOPES.

KEIGHTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Floyd

When
April 16, 5:30 AM EST to 6:30 AM EST
Where
Floyd forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240331.